Am a bit stuck !

I have taken T4 for 30 years or so but for the last year all seems to have fallen apart.

Last July my annual blood test produced a TSH of 0.02, (Ref Range 0.3 - 5 and T3 of 5.2

(3.1 - 6.8 ). Long story short - 25 mcg reduction became hypo - TSH 17.69 and T4 12.6.

I had an awful three months, anxiety, panic attacks, the ability to speak and the usual aches and pains. I can remember little of that time ...

Eventually my increased dose caught up and by March TSH was 0.4, But by August TSH was back down to 0.04 and T3 4.4. I refused a suggested reduction of T4 claiming was still settling down after the reduction and my Doc referred me to Specialist.

My appt is tomorrow and my last bloods show a further reduction in my TSH to 0.02 and T3 of 5.7.

I feel better now than I have for the last year - not perfect but okish ... Brain still not as it was though panics and anxiety seem to have settled down. If I had to guess would say feel more hypo symptoms than hyper ! Put a stone on, sleeping everytime sit down, cold, achey etc.

Am worried as to my appt tomorrow ... And do not know how to approach the situation - the obvious solution is to reduce again but I would honestly lose the plot if that suggested. It has taken me almost a year to recover from the last reduction but I dont know how to persuade them to not do that - any suggestions would be most gratefully received.

Lindy

6 Replies

oldestnewest
  • No, the obvious solution is not to reduce again. Using the TSH to adjust doses of levothyroxine is wrong as it messes up our metabolism and giving us more symptoms.

    Maybe if your Endo can add T3 to your T4 you might feel a bit better.

    I assume you've been on levothyroxine for the thirty years. Was Eltroxin the first prescribed levo? I know it was withdrawn last year or so and some haven't been so good on the generic levo.

    If you email louise.warvill@thyroiduk.org and ask for a copy of Dr Toft's Pulse online article (he was President of the BTA). Question 6 explains that some of us need a suppressed TSH or very low to feel well plus the addition of T3.

    In this scientific paper even if the heading frightens some people, it only means that we are usually given too low a dose nowadays.

    web.archive.org/web/2010073...

    The following link is informative and the read first and second:-

    web.archive.org/web/2010103...

  • You don't have to agree to a reduction. You have already tried it and it didnT work, why would this time be different? At worst they will threaten you with osteoporosis. ( which may possibly happen if free t3 is over range and tsh undetectable). .... The answer to that is to have a dexa scan of your hip to measure bone density.

    The next threat is heart problems.... Ask him to elucidate Further and offer to have a scan and monitoring.

    When they have properly scanned ad monitored you, if they ind any actual problems caused by thyrod hormone, then at that point tell him you may, consent to lowering the dose.

    If the endo says you are hyper, reel off a list of hyper symptoms.... Heat intolerance, weight loss, tremor.... Hold your hands out to demonstrate no tremor and say if you get any of these symptoms, you will be sure to contact him and will reduce your dose accordingly.

    Its all a bit aggressive written down like this, but be prepared to challenge any reasons he Gives you for dose lowering with an assurance that you will consider it if tests prove it is needed.

    The endos usually just give up at ths point.... They just want an easy life and a pay cheque.

    tremors

  • Thankyou both for your replies - I was actually taking Mercury Pharma T4 last year when it started going wrong - changed to Boots Activist and stuck with that since.

    I think is going to depend very much on who sees me tomorrow - have met a few arrogant Consultants who have reduced me to tears so need deep breaths and calm thoughts before I go in ! Have written out a precis and have copies of all results to take with me. Thing is after a year of struggling and all kinds of symptoms - my memory and mouth are not up to speed ! i feel I kind of operate in slow motion sometimes .... And the results of this appointment will dictate my level of health and mental stability - I have to get it right - no pressure there eh ?

    Thanks for your help again

    Lindy

  • Can I suggest you take a partner, relative or friend with you for moral support. It's amazing how much more polite they (the medical profession) can be when there are witnesses. Make sure you bring the partner, relative or friend up to speed on your current situation and explain the history of your problems, so they have a rough idea of what you plan to say and what you hope to achieve in your appointment.

  • Yes, I think taking someone else is a help. My doctors finally started taking my symptoms seriously when my whole family turned up to my appointment and told the doctor that I was a sane, intelligent, functional woman who had no problem addressing a room of 400 people but had been reduced to a gibbering wreck by thyroid dysfunction and no one was coming up with any solutions. I got a referral to an endocrinologist specialist, finally after 6 years!

    I was doing well on Eltroxin when they switched it to Mercury Pharma. I had a reaction to the switch but the manufacturer insisted it was the same thing. However, when I asked them if the production process was exactly the same they wouldn't answer. I reported my reaction through the yellow card scheme.

    I have had problems on Mercury Pharma but have stuck with it as I don't know what alternative to use and I thought it was better to have stability so I could find out what was going on. I have had anxiety and joint pain, panic attacks that landed me in casualty, severe pain, bad reaction to pain relief meds too and also have had some ups and downs in TSH levels, not always explainable. I wonder if the quality of the medicine is not that good but I don't think it's the whole answer.

    Any slight change in dose gives me tachycardia (rapid heartbeat) that makes me feel very unwell. So for example, the doc increased my dose by 25 mcg and my heart went into overdrive. I didn't know my heart was in overdrive, I just felt ill, I saw a new doc who listened to my symptoms and took my pulse with a monitor so that's how I found out my resting heartrate was 110bpm. I ended up on betablockers that I'm still on.

    It seems that a change in dose or timing of the dose makes me really, really ill so could it be something to do with that? If so, then any change up or down will make you unwell. I've also found that dental injections, pain, pain relief medicine, cafeine, alcohol and antibiotics set my heart racing too so it's not just the levothyroxine which makes it complicated to figure out what is causing the problems.

    Have you had your pulse rate monitored after a change of levothyroxine dose?

    I don't think doctors have any idea what a huge impact a tiny change in dose can have on some of us. I find the doctors listen better when I tell them how severely it affects my employment.

    Good luck with your appointment tomorrow. Let us know how it works out!

  • Yes Nanaedake am coming around to that conclusion - thank you so much for your reply.

    It was September last year when my T4 was reduced to 125 mcg and I feel I am only surfacing now - was upped again to 150 mcg in January cos my TSH was 17.69. I feel like I lost a year !

    I just feel angry I guess - I do have a kind Doctor but he seems only to rely on TSH results - he doesn't know what to suggest next. So am coming to the conclusion it is up to me to become more insistent ! Am sat here putting together my case for the Consultant tomorrow with notes and results.

    will let you know how it goes - thanks again - you have given me some pointers to think about !

    Lindy

You may also like...